Alert archive / Kansas / High Wind Warnings in 2024

High Wind Warning 1, NWS Dodge City, KS

March 24, 20245 counties in Kansas

NWS Dodge City, KS issued this high wind warning at Mar 24, 2024, 2:12 AM CDT for 5 counties in Kansas. It took effect at Mar 24, 2024, 9:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2024, 2:12 AM CDT (07:12 UTC)
In effect from
Mar 24, 2024, 9:00 AM CDT
Expired
Mar 24, 2024, 5:28 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS73 KDDC 240712
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
212 AM CDT Sun Mar 24 2024

KSZ030-031-044-045-064-078-080-088>090-240815-
/O.CAN.KDDC.HW.A.0001.240324T1500Z-240325T0000Z/
Trego-Ellis-Lane-Ness-Hodgeman-Ford-Kiowa-Clark-Comanche-Barber-
Including the cities of Ashland, Wakeeney, Protection, Lake
Coldwater, Haviland, Greensburg, Jetmore, Dodge City, Coldwater,
Medicine Lodge, Ness City, Dighton, Minneola, Kiowa, Pfeifer,
Hays, and Hanston
212 AM CDT Sun Mar 24 2024

...HIGH WIND WATCH IS CANCELLED...

$$

KSZ046-065-066-079-081-250000-
/O.UPG.KDDC.HW.A.0001.240324T1500Z-240325T0000Z/
/O.NEW.KDDC.HW.W.0001.240324T1400Z-240325T0000Z/
Rush-Pawnee-Stafford-Edwards-Pratt-
Including the cities of Lewis, La Crosse, St. John, Kinsley,
Stafford, Macksville, Pratt, and Larned
212 AM CDT Sun Mar 24 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT 
THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph expected.

* WHERE...Rush, Edwards, Pawnee, Pratt, and Stafford Counties.

* WHEN...From 9 AM this morning to 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

FINCH
1 follow-up statement
484 
WWUS73 KDDC 242228
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
528 PM CDT Sun Mar 24 2024

KSZ046-065-066-079-081-242330-
/O.CAN.KDDC.HW.W.0001.000000T0000Z-240325T0000Z/
Rush-Pawnee-Stafford-Edwards-Pratt-
Including the cities of Larned, Kinsley, Stafford, La Crosse,
Macksville, St. John, Lewis, and Pratt
528 PM CDT Sun Mar 24 2024

...HIGH WIND WARNING IS CANCELLED...

Very strong south winds of 25 to 35 mph will continue, however wind 
gusts are no longer expected to be 58 mph or greater.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Mar 24, 1:18 AM CDT, 54 minutes earlier. Its key messages:

  • Strong weather system on Sunday will bring high wind, fire weather, and severe storms to our area.
  • Snowfall is expected on the back side of the weather system on Monday, with minor accumulations.
  • Dry, warming trend Tuesday through the end of the forecast period.
Area forecast discussion, Mar 24, 1:18 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
118 AM CDT Sun Mar 24 2024

.KEY MESSAGES...

- Strong weather system on Sunday will bring high wind, fire
  weather, and severe storms to our area.

- Snowfall is expected on the back side of the weather system on
  Monday, with minor accumulations.

- Dry, warming trend Tuesday through the end of the forecast
  period.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 315 PM CDT Sat Mar 23 2024

Water vapor satellite imagery and RAP upper air analysis reveal
roughly zonal flow is in place above the central plains, with a
strong trough beginning to move over the far western CONUS.
Ahead of this feature, surface analysis indicates lee
cyclogenesis is well underway with a ~1000-mb low centered over
central WY, extending southward into eastern CO. Mass response
around this cyclone is resulting in strong southerly winds
across our area, especially the western zones closer to the
surface low. As the morning cloud cover continues to erode,
boundary layer mixing will support further strengthening of the
winds through the afternoon, becoming sustained in the 25-35 mph
range with gusts to 45 mph. Afternoon highs today will range
from the mid/upper 60s west to the mid/upper 50s east.
Overnight, southerly winds will remain elevated as the surface
low is mainlined by the rapidly eastward shifting upper trough.
This along with increasing cloud cover will inhibit radiational
cooling, and Sunday morning lows will only reach the mid/upper
40s.

Daytime Sunday, the strong upper level trough will continue its
progression eastward, with a lead shortwave impulse ejecting
into the central plains by 00Z Monday. As this occurs, the
surface low over eastern CO will deepen to around 980-mb,
strengthening the winds over southwest KS into the 30-40 mph
range with gusts of 50-55 mph. There is a chance we reach High
Wind Warning criteria (sustained winds of 40+ mph and/or gusts
of 58+ mph), but HREF probability of achieving warning criteria
is 10-20% at best, so there are no plans to upgrade the current
High Wind Watch just yet.

Next weather element to discuss is fire weather potential.
Latest guidance suggests a dryline will extend southward from
the surface low, initially draped along/near the KS/CO border.
As this feature mixes east during the day Sunday to near US-283
by 00Z Monday, rapidly decreasing dewpoints west of the dryline
will support minimum relative humidity dropping in the 15-20%
range. This along with the aforementioned strong winds will
foster near critical to critical fire weather conditions, and
therefore at least some of the current Fire Weather Watch will
be upgraded to a Red Flag Warning later today.

Finally, focus shifts to the potential for severe convection
Sunday afternoon. Modest moisture advection will be ongoing
Sunday morning thanks to the strong southerly winds, although
the recent cold frontal passage has diminished available
moisture from the source region (the Gulf of Mexico where
dewpoints are currently only in the mid-50s), which will act to
limit how high dewpoints will reach ahead of the sharpening
dryline. That said, very cold mid-level temperatures and steep
lapse rates will help overcome the meager moisture and support
MLCAPE in the 750-1250 J/Kg range. Kinematically, the ejecting
upper level shortwave trough will easily provide 35-45 kts of
deep-layer shear, which is more than sufficient for organized
updrafts. Current thinking is thunderstorms will initiate along
the dryline near the US-83 corridor during the 20-21Z time
frame, increasing in coverage/intensity and reaching severe
limits with time as they quickly move northeast. Primary
hazards are hail up to 2" in diameter and wind gusts up to 70
mph. A brief, isolated tornado cannot be ruled out, but poor
moisture will be a significant limiting factor.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 315 PM CDT Sat Mar 23 2024

Thunderstorms, some potentially severe, may be ongoing across
the eastern zones at the beginning of the long term period, but
these will move northeast into central KS by 02-03Z Monday.
Focus then shifts to the wrap-around precipitation as the
strong upper level trough pushes the surface low northeast.
Latest guidance suggests precipitation will begin to impinge on
our northwest zones shortly after midnight Monday morning as a
cold front pushes southward through the central plains. Cold
advection via strong northerly winds in the wake of the front
will facilitate a switch to snow as this precipitation swings
across southwest KS daytime Monday. Thankfully, the moisture
problems that affected the severe event will also limit total
snowfall, and 13Z NBM probability of exceeding 1" of snow is
only in the 40-70% range for roughly the western half of our
area. However, strong north to northwesterly winds in the 25-35
mph range with gusts of 45-50 mph combined with the light snow
will bring impacts, and winter weather headlines are being
considered. Monday evening into the overnight period,
precipitation will diminish from west to east and northwest
winds will weaken as the surface low pulls away, and a chilly
morning will be on tap Tuesday with lows in the low teens
northwest to low 20s southeast.

Daytime Tuesday through the end of the long term period, medium
range ensembles agree the deep upper level longwave trough will
move slowly eastward, and weak upper level ridging will build
in its wake over the western and central CONUS. This synoptic
pattern change will foster a dry, warming trend with afternoon
highs increasing from the 40s/low 50s Tuesday to the low/mid 70s
by Thursday/Friday.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 116 AM CDT Sun Mar 24 2024

A strong upper level storm system and surface low will across
the plains Sunday and Monday. High winds from the south are
expected ahead of the system Sunday, with gusts to 45 kts.
Thunderstorms are expected Sunday afternoon and evening in
vicinity of the TAF sites, some severe.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 10 AM CDT this morning through this
evening for KSZ030-031-044>046-064>066-078>081-088>090.
Red Flag Warning from noon CDT /11 AM MDT/ today to 8 PM CDT
/7 PM MDT/ this evening for KSZ061-062-074>076-084>087.

&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Finch
Hazardous weather outlook, Mar 23, 3:33 AM CDT, 22 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
333 AM CDT Sat Mar 23 2024

KSZ030-031-043>046-061>066-074>081-084>090-240845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
333 AM CDT Sat Mar 23 2024 /233 AM MDT Sat Mar 23 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms possible tonight. Main hazards
from the strongest storms overnight will be gust winds and
possibly isolated small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to widely scattered severe thunderstorms (15-29%)
possible Sunday afternoon and early Sunday night, mainly east of a
highway 283. Main hazards will be 2 inch hail, wind gusts of 60
mph and a few isolated tornadoes.

Strong south winds of 25 to 40 mph with gusts in excess of 50 mph
will be possible during the day on Sunday. A high wind watch is
in effect Sunday. Please refer to the latest TOPNPWDDC for the
latest updates.

Critical fire weather conditions possible west of a Scott City to
Meade line. A fire weather watch is in effect Sunday. Refer to the
latest TOPRFWDDC for more information.

Snow and blowing snow possible Sunday night and Monday west of a
Hays to Liberal line. Snow accumulations currently is expected to
be less than 1 inch with an isolated totals of up to 2 inches
possible near the Colorado border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 2:43 PM CDTSpecial Weather StatementDDCHaskell32 min
Mar 24, 3:10 PM CDTSpecial Weather StatementDDCHaskell35 min
Mar 24, 3:18 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Haskell29 min
Mar 24, 3:36 PM CDTSpecial Weather StatementDDCFinney24 min
Mar 24, 3:46 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Gray, Haskell, Kearny44 min
Mar 24, 4:25 PM CDTSevere Thunderstorm WarningDDCFinney, Gray50 min
Mar 24, 5:08 PM CDTSpecial Weather StatementDDCFinney, Lane52 min

Nearby

High Wind Warnings in Kansas, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.